Georgia, 2022

Damaging Winds in Georgia, March 18 to 19, 2022

March 18 to 19, 2022 · NWS FFC · 6 events in 3 counties and zones

Strong low-level jet in tandem with moderate instability and bulk shear ahead of a strong cold front sweeping through the region combined to produce a few strong to severe thunderstorms parts of north and Central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Strong low-level jet in tandem with moderate instability and bulk shear ahead of a strong cold front sweeping through the region combined to produce a few strong to severe thunderstorms parts of north and Central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 18, 9:15 AM EST, 22 minutes earlier.

Area forecast discussion, Mar 18, 9:15 AM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1015 AM EDT Fri Mar 18 2022

.UPDATE...

Main forecast challenge for today will be the timing and potential
for severe weather through the day. Current regional radar shows a
line of showers and thunderstorms, out ahead of a cold front,
moving east across eastern portions of AL. This line is expected
to begin impacting portions of west GA very shortly. This line of
storms is out well ahead of a frontal boundary currently west of
the Mississippi River. However, surface analysis shows a warm
front across the southern portion of the CWA this morning,
stretching from near Columbus to Macon. Everywhere south of this
boundary is in the warm sector. This area will have the best
chances for surface based thunderstorms for the next several hours
with the primary hazard being damaging wind gusts. North of the
surface boundary, storms should be elevated. With steep lapse
rates in place, wouldn't be surprised to see a few hail reports.

The challenge will be the potential for additional storms during
the afternoon hours. Will the atmosphere have time to recover
enough for additional storms when the actual cold front moves
through? Will have to see if/when the cloud debris clears out and
how much heating/destabilizing will occur.

.PREV DISCUSSION... /Issued 746 AM EDT Fri Mar 18 2022/

..Updated for 12Z Aviation Discussion...

PREV DISCUSSION... /Issued 400 AM EDT Fri Mar 18 2022/

.Morning Area Forecast Discussion...

SHORT TERM /Today through Saturday/...

We start the day off underneath southwest flow aloft as our quick
lived ridge that brought nice weather to the area yesterday shifts
eastward and an upper trough to our west moves out of the South
Plains and into the Arklatex area. A surface high off the East Coast
is keeping southerly winds across the area. The combination of these
things is helping to moisten the area up this morning and will
continue to do so throughout the day with dewpoints in the 60s to be
realized later this afternoon. In addition, very far south of the
area stretching from east Texas into central Florida, a warm
front is stalled. This front will advance north this afternoon and
be a player in todays weather.

As the aforementioned deepening upper level trough and attendant
cold front draws closer to the Arklatex area prefrontal convection
coverage and intensity will increase from west to east across the
CWA. Initially rain showers with embedded thunderstorms will cross
into NW GA early this afternoon. As the afternoon progresses and the
convective line pushes further into the CWA the real "action'...a
second round of convection...will begin to occur across the rest
of western GA where a warmer and more moist environment will have
developed. This environment will lead to moderate instability,
with SBCAPEs progged to increase to 500 to 1000 J/kg. In addition
an adequate LLJ of around 40 kts will be present, DCAPEs around
1000 J/kg could be realized along with PWATs of around 1 -1.5
inches. Bulk layer shear 55-75 kts could further support and
enhance any updrafts that develop. All of this along with 0-3 km
SRH values exceeding 400 m2/s2 (suggesting the potential for
organized even rotating updrafts) will add up to the potential for
strong to severe storms and even a brief tornado today. These
storms will be capable of producing strong to damaging wind gusts,
localized flooding, large hail. As mentioned a brief tornado will
also be possible especially along the southwestern portions of
the area where the warm front will have moved into. The SPC
diagnosis has been expanded and now includes an enhanced risk (3
of out 5) along the very far western fringes of Heard, Troup and
Harris counties with all areas west of I75 in a slight risk (level
2 of 5) and all areas east of I75 under a marginal risk (1 out of
5).

The majority of the convection will be out of the FA by sunset with
a minor risk of weaker storms develop right as the front moves
through the forecast area later in the evening. The post frontal
environment  Saturday will be generally dry and breezy under
southwesterly flow. This front won't be near as potent as the last
one. Thus, temperatures will only fall into the 60s across the
northern part of the state Saturday and still be allowed to reach
the upper 70s across the southern portions of the CWA.

28

LONG TERM /Saturday Night through Thursday/...

The extended period begins with the main trof axis
moving through the SE US and cooler/drier air filtering in from
the NW at the surface. Surface ridge located over the lower MS
valley late Saturday slides eastward across the region through
late Monday into early Tue. By early Tue the center of the high
slides off the coast into the Atlantic and a strong return flow
sets back up across the area as a deepening low develops to the
west across the Arklatex.

Aloft..a deep full latitude trof digs in across the southern
plains by early Tue with only slight differences between
deterministic guidance on both the depth and position of the
trof. However, differences begin to appear beyond Tuesday as
models lose agreement on how the trof ejects out to the NE and
newer runs are looking a bit different than the previous 2 runs.
00z GFS closes off a low over OK and ejects/shears the low out to
the NE while pumping the ridge over Cuba...thus maintaining an
active SW flow over the SE through the remainder of the extended.
The 00z Euro on the other hand maintains a closed low but swings a
piece of energy around the base of the trof thus propelling the
main trof axis further east and nearly through the region. This
solution is more in line with the GFS ensemble mean which suggests
more of a positively tilted progressive trof as opposed to the
slower and lagging operational GFS solution. The canadian ensemble
somewhat resembles the operational GFS with a lagging more
positively tilted trof. Regardless...most are in agreement that a
severe threat may be present on Wed as a front or pre frontal
line of convection develops west of the MS and pushes east through
the region Wed AM into the PM. Instability progs suggest
sufficient surface based instability with more than enough shear
to support a severe threat..both in deep layer and low level shear
values. SPC Day 6 outlook highlights south of I-20 with a 15%
prog which is significant this far out...but still holds
uncertainty due to the evolutionary discrepancies. Beyond Wed is
when the uncertainty increases due to the above differences in
solutions noted.

Stellman

AVIATION...
12Z Update...
VFR conditions in place this morning ahead of the next convective
line expected to move through the terminals early this afternoon.
CIGs will increase and become broken as the line moves eastward.
Expecting MVFR and prevailing SHRA around 16Z at the ATL TAF
sites with TSRA possible mainly between 17-21Z. MVFR CIGs with
patchy IFR CIGs will hold into the evening hours when more
isolated convection could occur. S-SE winds will increase to 7-12
kts after 16Z, with gusts anticipated where TSRA occurs. Winds
will shift S-SW around 03Z on the 19th.

//ATL Confidence...12Z Update...
Medium confidence on all elements.

28

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          57  67  44  68 /  50  20   0   0
Atlanta         53  63  43  65 /  50  10   0   0
Blairsville     48  59  37  60 /  50  10   5   0
Cartersville    50  61  40  65 /  50  10   0   0
Columbus        56  68  44  70 /  40  20   0   0
Gainesville     52  63  44  65 /  50  10   0   0
Macon           60  74  44  72 /  40  30   5   0
Rome            49  61  39  67 /  50  10   0   0
Peachtree City  53  65  42  67 /  50  10   0   0
Vidalia         64  77  48  73 /  40  60  10   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....30
AVIATION...28
Hazardous weather outlook, Mar 18, 9:27 AM EST, 10 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Peachtree City GA
1027 AM EDT Fri Mar 18 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191430-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1027 AM EDT Fri Mar 18 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A line of strong thunderstorms will move through much of north and
central Georgia during the early part of the day. Within this
line, strong to severe thunderstorms will be possible. The most
likely area for severe weather for the remainder of the morning
into the early afternoon will be mainly along and south of a
Columbus to Macon to Swainsboro line. Primary hazards would be
damaging wind gusts and a brief tornado cannot be ruled out.
Strong storms will also be likely north of this line with the
primary hazard being hail.

Additional storms are possible later this afternoon and evening
as the cold front moves through.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Another round of showers and thunderstorms can be expected
Tuesday and Wednesday.

Otherwise, no hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Mar 18, 9:18 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1018 AM EDT Fri Mar 18 2022

GAZ042-044-052>056-066>069-078-079-089-090-181445-
Harris GA-Fayette GA-Coweta GA-Carroll GA-Troup GA-Heard GA-
Meriwether GA-Talbot GA-Pike GA-Muscogee GA-South Fulton GA-
Chattahoochee GA-Clayton GA-Upson GA-Spalding GA-
1018 AM EDT Fri Mar 18 2022

...Strong thunderstorms will impact portions of southwestern
Spalding, Fayette, Meriwether, western Pike, Muscogee, southern
Carroll, west central Chattahoochee, northwestern Upson, Heard,
Harris, Troup, Coweta, southwestern Fulton, western Clayton and
northwestern Talbot Counties through 1045 AM EDT...

At 1018 AM EDT, a line of strong thunderstorms was along a line
extending from near Ephesus to State Line Park to near Tuskegee
National Forest, and moving east at 70 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Columbus, Newnan, LaGrange, Fayetteville, Hamilton, Franklin,
Greenville, Peachtree City, Union City, College Park, Fairburn,
Tyrone, Palmetto, Manchester, West Point, Senoia, Hogansville,
Grantville, Pine Mountain and Woodbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3362 8444 3308 8442 3236 8482 3236 8498
      3244 8497 3245 8500 3252 8500 3264 8511
      3266 8509 3269 8512 3274 8511 3276 8514
      3278 8512 3281 8517 3285 8515 3286 8519
      3331 8527 3350 8529
TIME...MOT...LOC 1418Z 264DEG 59KT 3337 8524 3302 8523 3243 8555

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Atlanta radar (KFFC), 50 km away, was scanning. The volume nearest the first event began at 14:38 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Troup

When
March 18, 9:37 AM EST to 9:42 AM EST
Where
Troup County, 1.96 mi W of Whitfield
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.082, -84.984

Tree down onto a barn and pool house on Ridgeview Dr.

Thunderstorm Wind, Cherokee

When
March 18, 10:26 AM EST to 10:31 AM EST
Where
Cherokee County, 3 mi SSE of Univeter
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.142, -84.445

Tree down on a house in Woodstock on Newcastle walk.

Thunderstorm Wind, Laurens

When
March 19, 7:55 AM EST to 8:00 AM EST
Where
Laurens County, 2.54 mi WSW of Catlin
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.480, -82.856

Tree down off of I-16 near mile marker 53 in the west bound lane.

Thunderstorm Wind, Laurens

When
March 19, 7:55 AM EST to 8:00 AM EST
Where
Laurens County, 1.21 mi NNW of Dublin
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.547, -82.904

Power line down near the intersection of E Moore St and Home St.

Thunderstorm Wind, Laurens

When
March 19, 8:00 AM EST to 8:05 AM EST
Where
Laurens County, 0.95 mi NE of East Dublin
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.560, -82.858

Trees down near the intersection of Northside Dr and Lakeside Dr.

Thunderstorm Wind, Laurens

When
March 19, 8:00 AM EST to 8:05 AM EST
Where
Laurens County, 2.73 mi WNW of Midway
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.647, -82.822

Power lines down near the intersection of Ben Hall Lake Rd and Thundering Springs Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017380, 1017381, 1017391, 1017392, 1017387, 1017389.